Is phantom numbness in my arm related to my diabetes?
My question is if phantom numbness in the arm is related to my 30 years of diabetes history? I took gabapantin tabs for over two years and stopped because of the sedating effect. Is there any hope to cure this feeling?
Please note also that I am a stroke survivor (3 years ago, hemorrhagic stroke) which affected my right side and after 2.5 years of physiotherapy I can now walk and drive.
I have a few thoughts/answers for you: 1) I assume that since you are taking medicine for this issue that the "phantom limb" is painful, not simply numb. There is no medicine that will help numbness, only medicines that will help pain. If you simply have numbness, I would stop taking medicines for this problem - they will not help. 2) If the phantom issue is mostly isolated to one arm, it is likely the result of a stroke. Diabetic neuropathy is a symmetric, length-dependent, disease, that should first effect your toes and legs, not one arm. Based on your description of it effecting one arm, my guess is that this is related to a stroke you suffered which interfered with your sensory connections in the brain. 3) If gabapentin is not working, I typically recommend amitriptyline or nortriptyline as an alternative. These medicines are inexpensive and very helpful in some patients. You should check with your doctor about these medicines. Provided you do not have a specific heart disease, they are generally extremely safe. 4) If the gabapentin, amitriptyline, and nortriptyline are not working, it may be time to try a more expensive, brand name alternative. Cymbalta and Lyrica are two options that I have had success with.
DR. CASTLE WAS RIGHT ON.!!! GOOD IDEAS FOR MEDS FOR THE CENTRAL PAIN SYNDROME. IF YOU ARE LOOKING FOR OTHERS WITH CPS. WE DO HAVE A DAILY EMAIL SUPPORT AND INFORMATION GROUP ON YAHOO. YOU CAN FIND US FROM www.centralpain.org. HANG IN THERE. YOU ARE NOT ALONE. HUGS MARY
Stay Connected With Caring.com
Get news & tips via e-mail